Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Shreveport, LA

February 27, 20174 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 27, 2017, 5:31 PM CST for 4 counties in Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2017, 5:31 PM CST (23:31 UTC)
Expired
Feb 27, 2017, 6:15 PM CST
In force
44 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Camp County, TX, Franklin County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 5:55 PM CSTHAIL 0.756 W Pittsburg, TXDIME SIZE HAIL REPORTED IN LEESBURG... HAIL COVERED THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS54 KSHV 272331
SVRSHV
TXC063-159-459-499-280015-
/O.NEW.KSHV.SV.W.0027.170227T2331Z-170228T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
531 PM CST MON FEB 27 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in northeastern Texas...
  Northeastern Wood County in northeastern Texas...
  Northwestern Upshur County in northeastern Texas...
  Western Camp County in northeastern Texas...

* Until 615 PM CST

* At 530 PM CST, a severe thunderstorm was located near Winnsboro,
  moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. This storm 
           produced golfball sized hail and strong winds earlier 
           over Lake Fork. 

* Locations impacted include...
  Pittsburg, Winnsboro, Leesburg, Scroggins, Newsome, Rocky Mound and
  Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9533 3296 9531 3297 9531 3299 9525
      3305 9498 3282 9495 3280 9534 3295 9539
TIME...MOT...LOC 2330Z 255DEG 24KT 3289 9528 

HAIL...1.75IN
WIND...60MPH
 
$$

13
3 follow-up statements
317 
WWUS54 KSHV 272345
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
545 PM CST MON FEB 27 2017

TXC063-159-459-499-280015-
/O.CON.KSHV.SV.W.0027.000000T0000Z-170228T0015Z/
Franklin TX-Wood TX-Upshur TX-Camp TX-
545 PM CST MON FEB 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTH CENTRAL FRANKLIN...NORTHEASTERN WOOD...NORTHWESTERN UPSHUR
AND WESTERN CAMP COUNTIES...

At 545 PM CST, a severe thunderstorm was located near Scroggins, or
near Leesburg, moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg, Winnsboro, Leesburg, Scroggins, Newsome, Rocky Mound and
Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 9528 3299 9525 3305 9498 3282 9495
      3288 9525
TIME...MOT...LOC 2345Z 255DEG 24KT 3292 9516 

HAIL...1.75IN
WIND...60MPH
 
$$

13
948 
WWUS54 KSHV 272359
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
559 PM CST MON FEB 27 2017

TXC063-159-459-499-280015-
/O.CON.KSHV.SV.W.0027.000000T0000Z-170228T0015Z/
Franklin TX-Wood TX-Upshur TX-Camp TX-
559 PM CST MON FEB 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTH CENTRAL FRANKLIN...NORTHEASTERN WOOD...NORTH CENTRAL UPSHUR
AND WESTERN CAMP COUNTIES...

At 559 PM CST, a severe thunderstorm was located over Leesburg,
moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg, Leesburg, Scroggins, Newsome and Rocky Mound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3296 9522 3300 9522 3305 9498 3286 9496
      3292 9518
TIME...MOT...LOC 2359Z 255DEG 24KT 3294 9505 

HAIL...0.75IN
WIND...60MPH
 
$$

13
707 
WWUS54 KSHV 280007
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
607 PM CST MON FEB 27 2017

TXC063-159-459-499-280016-
/O.EXP.KSHV.SV.W.0027.000000T0000Z-170228T0015Z/
Franklin TX-Wood TX-Upshur TX-Camp TX-
607 PM CST MON FEB 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FRANKLIN...
NORTHEASTERN WOOD...NORTH CENTRAL UPSHUR AND WESTERN CAMP COUNTIES
WILL EXPIRE AT 615 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3296 9522 3300 9522 3305 9498 3286 9496
      3292 9518
TIME...MOT...LOC 0006Z 255DEG 24KT 3295 9500 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:05 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 27, 5:05 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
505 PM CST Mon Feb 27 2017

.DISCUSSION...
This afternoon with plenty of moisture from the Gulf in
combination with a warm front that extended from South Central
Oklahoma across Northeast and East Texas and into Northwest
Louisiana and into North Central Louisiana near a Paris to Mount
Pleasant, Texas and Minden to Ruston, Louisiana line. This
boundary was shown on visible satellite data as the edge of the
lower clouds was noted. The gradient of the surface dew points on
surface plots also depicted the front. Showers and thunderstorms
were developing in the warm sector in wake of the boundary and
with the low level jet spreading Northeast into the area and into
the surface boundary, convection is expected to continue. Aloft
additional lift will occur as disturbances spread over the
forecast area in the Southwest flow aloft. The area of convection
will shift to the East and Northeast overnight and some of the
thunderstorms may become severe with the main concerns of large
hail and high and possibly damaging winds. Convection is expected
to continue through the day tuesday and Tuesday night with the
threat shifting North. Showers and thunderstorms will start to
taper off from West to East for late Tuesday night and into
Wednesday as the approach of an upper level trough of low pressure
and a surface cold front move across the forecast area. For the
last half of the work week surface high pressure will be building
into the central and southern sections of the country returning
colder temperatures for our region. Dry conditions will prevail
through the late half of the work week with returning rain chances
into the weekend as the surface high pressure shifts east of the
area and the ridging aloft passes over the area, with the flow
aloft transitioning back to a Southwest flow with arriving
disturbances combining with the return low level moisture. /06/

&&

.PREV DISCUSSION... /issued 1128 AM CST Mon Feb 27 2017/

AVIATION...
Mixed bag of flight categories expected this afternoon, as sct
convection will continue to develop and may affect a few sites.
MVFR/IFR cigs/vsbys to affect the terminals areawide overnight,
with some improvement possible by mid morning Tuesday. Otherwise,
sely winds 5-10 kts expected to continue through this afternoon
and overnight, before winds pick up out of the s at 8-12 kts after
sunrise Tuesday. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  84  65  71 /  30  30  50  30
MLU  64  85  69  75 /  30  30  60  50
DEQ  59  81  56  64 /  40  40  60  20
TXK  63  81  60  67 /  40  40  60  20
ELD  63  82  63  70 /  30  40  50  40
TYR  66  83  59  66 /  30  40  50  20
GGG  65  84  62  69 /  30  40  50  30
LFK  66  85  68  73 /  30  30  60  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

06/12
Hazardous weather outlook, Feb 27, 5:47 AM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
547 AM CST Mon Feb 27 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-281200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
547 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms can be expected throughout the day.
Small hail and gusty winds may be possible with some storms.
Although widespread organized severe weather is not expected
today, a few storms could produce large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Periods of showers and thunderstorms will continue through
Wednesday. Organized severe thunderstorms may be possible on
Tuesday evening into Wednesday morning across the ArkLaTex along
a cold front. The greatest threat of severe thunderstorms will be
mainly across Southeast Oklahoma, Northeast Texas, and Southern
Arkansas with a lesser threat south across lower sections of
Northeast and East Texas and North Louisiana. Damaging winds, some
marginally severe hail and isolated tornadoes will be possible
with some storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

05

In the hours before

Special weather statement, Feb 27, 4:03 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
403 PM CST MON FEB 27 2017

TXZ124-272245-
Wood TX-
403 PM CST MON FEB 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOOD COUNTY UNTIL 445 PM
CST...

At 403 PM CST, Doppler radar was tracking a strong thunderstorm near
Emory, or 18 miles northwest of Mineola, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winnsboro, Quitman, Pleasant Grove, Forest Hill, Alba and Yantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9525 3282 9521 3277 9564 3296 9567
TIME...MOT...LOC 2203Z 257DEG 24KT 3286 9571

12
Local storm report, Feb 27, 5:30 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
530 PM CST MON FEB 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             5 NW QUITMAN            32.85N  95.51W
02/27/2017  E1.75 INCH       WOOD               TX   PUBLIC

            GOLF BALL SIZE REPORTED BY FISHERMAN ON LAKE FORK

&&

EVENT NUMBER SHV1700057

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 1:19 AM CSTSpecial Weather StatementSHVBowie, Franklin, Titus41 min
Feb 27, 2:13 AM CSTSpecial Weather StatementSHVBowie47 min
Feb 27, 1:10 PM CSTSevere Thunderstorm WarningSHVSmith, Wood47 min
Feb 27, 4:03 PM CSTSpecial Weather StatementSHVWood42 min
Feb 27, 4:44 PM CSTSevere Thunderstorm WarningSHVWood31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.